Pain and stiffness with prednisone taper

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

whippetmom
Regular Member


Date Joined Oct 2007
Total Posts : 22
   Posted 10/21/2007 1:39 PM (GMT -7)   

Hi everyone.  This is my first post to this forum.

 

I’m a 48 year old woman who was diagnosed with Crohn’s last January after years of being told I had IBS and basically to just deal with it.  Within 5 days of starting 50 mg. of prednisone I was symptom free.  Unbelievable!  The inflammation in my gut, which I described as feeling like a sack of potatoes, and the accompanying pain were totally gone.  I felt like a new person.  It had been such a long time that I’d forgotten what normal felt like.  It was wonderful.  I started on Imuran and after a few weeks I tried to taper off the prednisone.  When I got down to 15 mg. my symptoms returned at which point my doctor upped my dose to 20 mg. for a couple of weeks and tapered me off again.  I finally got off it at the end of June, after taking it for about 5 ½ months. 

 

The middle of August I went to my g.p. to find out why I was feeling so lousy.  Every part of my body hurt.  My thumbs were so weak I couldn’t open a jar, my wrists so weak and painful I couldn’t pick up a cast iron skillet, my feet so stiff and sore I shuffled.  I told the doctor I felt like I’d aged 30 years over the past 6 weeks.   Looking back over my chart he noticed that this had all started about the time I went off prednisone and said I’m having withdrawal symptoms which should go away on their own. 

 

Well, it is now the third week of October and I’m not any better.  In addition, it’s a very stressful time for me at work and my Crohn’s symptoms have returned.  I saw my gastroenterologist last week and he put me on Cipro for 10 days which didn’t do a thing for me.  My blood work shows that the Imuran is at a therapeutic level.  He’s recommending a 48 hours liquid diet.  I’m not quite sure what that means and I can’t call him because it’s the weekend.  Is pureed food, say potato bisque or smoothies allowed? 

 

Anyway, I got sidetracked.  Has anyone else experienced these things after going off prednisone?  I’m beginning to doubt that I’m going to improve on my own.  Are there tests I should ask for?  Is it likely that my Crohn’s will settle down once my stress level returns to normal?  Any advice is appreciated.

 

Thanks.


gachrons
Veteran Member


Date Joined Mar 2007
Total Posts : 4527
   Posted 10/21/2007 3:08 PM (GMT -7)   
Hi Glad to have you here with us. Not sure but to me liquids would be liquid soups, jello, broths, juice but not acid drinks things easy to digest. I found I started getting aches in my leg starting back on the pred. Stress does play a roll in CD and hopefully you can get some relief from it. If your Cd doesn.t settle down I am sure your DR. will help you sometimes it takes a little time to get things worked out. I know when I started having regular BM's on the pred. it felt so great. I had IBS for years before CD and D so yah it is nice to have some relief.Keep in touch and let us know how things go. lol gail

bektold
Regular Member


Date Joined Jul 2007
Total Posts : 456
   Posted 10/21/2007 3:35 PM (GMT -7)   
Yes.  Most definitely, yes.  Joint pain can be a part of Crohn's, but my GI also told me that tapering off Pred, especially if it's done too fast, can cause joint pain.  I finished my taper on Thursday, and I've been hobbling around like somebody's grandma all weekend.  (I'm 32.)  I hope that it's true that this will go away eventually.  But you may want to see a Rheumatologist.  It could be more that just Prednisone withdrawl.  Certain kinds of arthritis are more common for those of us with Crohn's.  Also, Pred weakens the bones, and a Rheumy can help with that.
 
I hope you find some relief.

whippetmom
Regular Member


Date Joined Oct 2007
Total Posts : 22
   Posted 10/22/2007 1:51 AM (GMT 0)   

Hobbling around like someone's grandma is exactly right.  When I told the doctor I all of a sudden feel old, he asked me what old feels like.  I told him that when I drive across town and get out of my car I feel like what my 80 year old parents look like getting out of a car.  I sort of will myself to get up and then I shuffle until I get myself moving.  Granted, I just turned 48 but please... I didn't feel old at all until 4 months ago when I went off the prednisone.  Hope it's temporary!

Thanks for the responses.  It's nice to feel less alone.


Bulldog Fan
New Member


Date Joined Oct 2007
Total Posts : 15
   Posted 10/21/2007 7:02 PM (GMT -7)   
I can totally relate! I was diagnosed 3 weeks ago. I am on my fourth week of Pred tapering down from 40mg/day to 10mg/day. Since I dropped below 20mg I have felt like I have been hit by a truck. I started the 10mg Friday and I have had severe pain in my stomach and absolutely NO energy. My legs are stiff and my neck pain is returning. My BM's were more normal, now they are not and have had a little blood in them. Everything I eat seems to hurt my stomach. I am wondering if my dr. is tapering me off too soon or too quickly. I am taking Lialda 2.4gm once a day. Nov. 9 I am scheduled to have a barium x-ray. I am wondering if I will be able to make it until then. Does anyone think I should call my Dr. or is this to be expected?

Thanks
Diagnosed CD 10/9/07.  Meds: Lialda 2.4gm, Predisone 40mg (decreased down to 20mg), Effexor XR 75 mg


whippetmom
Regular Member


Date Joined Oct 2007
Total Posts : 22
   Posted 10/21/2007 7:12 PM (GMT -7)   
I would definitely call your doctor tomorrow.  There's no use in putting yourself through any more misery than necessary.  I'm learning to be a lot more assertive!  For my doctor it's life as usual, but for me it's my health and quality of life!

greshna
Regular Member


Date Joined Oct 2007
Total Posts : 30
   Posted 10/22/2007 1:54 AM (GMT -7)   
Hi,
I would def inately think you are tepering too fast, I was dx last month and stayed on 30mg for 4 week, then my consultant said that I have to reduce by no more than 5mg per week, I am doing this and am fine up to now.
Kerry

anderon830
New Member


Date Joined Apr 2006
Total Posts : 10
   Posted 10/23/2007 1:58 PM (GMT -7)   
Hi,
    I've also had severe joint pains, fingers, wrist, elbows, feet, shoulders and knees as I came off prednisone.  It didn't get better just worse so I was sent to a rheumatologist who diagnosed peripheral crohn's arthrits.  i just switched from 6 MP 50mg today to Imuran 100mg. and placed back on prednisone 10mg.  It takes Imuran up to 3 months to work which I'll be tapering off the prednisone the last 6weeks of the 3months.  If the pain comes back then its Humira or Remicaide.  I swear this joint pain has been worse than the crohn's intestinal symptoms.  I just thank god I'm getting some at least temporary relief with the prednisone.  i hate steroids but i hate the pain more.  anyways crohn's can attack any of the joints so don't assume its from prednisone withdrawal-see a rheumatologist.  Hope this helps.
 
pat

karendee
Veteran Member


Date Joined Mar 2007
Total Posts : 1642
   Posted 10/23/2007 2:32 PM (GMT -7)   
I too experienced more joint pain when coming off pred. I also noticed that some did not go away which turned out to be arthritis.
Let your Doc know... he may send you to a reheumy
Karen

 ...

Karen (Karendee)

Diagnosed w/ Crohn’s Disease  March 2007 On Azathioprine (generic Imuran), Pentasa, & ENTOCORT

Diagnosed w/  Fibromyalgia May 2007 also on Soma

Also have Arthritis, waiting on a EMG nerve test right now...


whippetmom
Regular Member


Date Joined Oct 2007
Total Posts : 22
   Posted 10/23/2007 7:43 PM (GMT -7)   
Thanks everyone for your comments.  I see the doctor again tomorrow for the joint pain.  Hopefully something good will come of it!

BullfrogKen
Veteran Member


Date Joined Nov 2004
Total Posts : 1351
   Posted 10/23/2007 10:45 PM (GMT -7)   
Yes, I went through that.  I loved the benefits of Prednisone.  I had made my peace with it, and persuaded my doc to let me stay on a maint dose for 3 months.  I hated coming off it.  Nothing's still as effective for me.
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 05, 2016 7:36 AM (GMT -7)
There are a total of 2,732,930 posts in 301,069 threads.
View Active Threads


Who's Online
This forum has 151224 registered members. Please welcome our newest member, alexben667.
305 Guest(s), 17 Registered Member(s) are currently online.  Details
scifigal2k, Tagier, 81GyGuy, Rikky1, tickbite666, Serenity Now, sararaewald, ntzguy, Huddie, pmm73, GingerGirl, fibrocushie, Traveler, eat2bwell, Nosila, racquetball74, LanieG


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer